Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 17, NWS Las Vegas, NV

July 18, 2024San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 18, 2024, 5:34 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2024, 5:34 PM PDT (00:34 UTC)
Expired
Jul 18, 2024, 8:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 119 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:24 PM PDTFLASH FLOOD14 Nnw Baker, CACalifornia Highway Patrol reports vehicle stranded in rising water with water up to the ignition.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2024-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2024-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
3132 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WGUS55 KVEF 190034
FFWVEF
CAC071-190345-
/O.NEW.KVEF.FF.W.0017.240719T0034Z-240719T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
534 PM PDT Thu Jul 18 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 845 PM PDT.

* At 534 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain on Highway 127 north of Baker. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Highway 127 between mile markers 15 and 19

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3542 11619 3550 11619 3550 11614 3541 11612

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
3 follow-up statements
940 
WGUS75 KVEF 190121
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
621 PM PDT Thu Jul 18 2024

CAC071-190345-
/O.CON.KVEF.FF.W.0017.000000T0000Z-240719T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
621 PM PDT Thu Jul 18 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM PDT THIS 
EVENING FOR SAN BERNARDINO COUNTY...

At 621 PM PDT, Doppler radar indicated that rain had ended on 
Highway 127 north of Baker. However, radar estimated that up to an 
inch of rain had fallen in the wash which crosses the highway near 
mile marker 15, and flash flooding could still be ongoing.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  mainly rural areas of San Bernardino County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3542 11619 3550 11619 3550 11614 3541 11612

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
121 
WGUS75 KVEF 190154
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
654 PM PDT Thu Jul 18 2024

CAC071-190345-
/O.CON.KVEF.FF.W.0017.000000T0000Z-240719T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
654 PM PDT Thu Jul 18 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM PDT THIS 
EVENING FOR SAN BERNARDINO COUNTY...

At 654 PM PDT, Rain had ended on Highway 127 north of Baker. 
However, flash flooding is still occurring. At 645 PM PDT, a vehicle 
was stuck in the water between mile markers 15 and 16, and the water 
was reportedly still rising.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  mainly rural areas of San Bernardino County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3542 11619 3550 11619 3550 11614 3541 11612

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
992 
WGUS75 KVEF 190337
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
837 PM PDT Thu Jul 18 2024

CAC071-190347-
/O.EXP.KVEF.FF.W.0017.000000T0000Z-240719T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
837 PM PDT Thu Jul 18 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM PDT THIS EVENING FOR 
SAN BERNARDINO COUNTY...

Water had begun to recede on Highway 127, and flooding is no longer 
expected to pose a threat. Please continue to heed remaining road 
closures.

&&

LAT...LON 3542 11619 3550 11619 3550 11614 3541 11612

$$

CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:15 PM PDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 18, 2:15 PM PDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
215 PM PDT Thu Jul 18 2024

.SYNOPSIS...Hot temperatures will continue with temperatures
climbing into the weekend. Daily thunderstorm chances will
continue as well, especially across the higher terrain, mainly for
Mohave County and the southern Great Basin, although there
continues a slight chance of thunderstorm activity in the Las
Vegas Valley.

&&

.SHORT TERM...Tonight through Sunday

Showers and Thunderstorms will diminish after sunset this
evening. High pressure drifting westward has and will continue to
keep monsoon moisture underneath it. This moisture will keep
chances of thunderstorms each afternoon through the weekend for
Mohave County and the southern Great Basin. The Las Vegas Valley
and areas south and east will see a lesser chance of storms and
this clearing will allow for hotter temperatures. An Excessive
Heat Warning is in place for the Colorado River zones and
Southern Mohave/San Bernardino Counties on Friday, expanding to
Las Vegas and the lower elevations of San Bernardino County and
Death Valley for Saturday and Sunday.

.LONG TERM...Monday through Thursday

Monsoon moisture increases Monday across the area, bringing an
increased chance for thunderstorms over a larger area, spreading
westward to include much of the CWA. PWAT values of 1.5" are
possible by Tuesday for Clark County which will make flash
flooding a greater concern with storms that do form. Storms are
possible each afternoon through the forecast period.

On top of the monsoon activity, heat will continue through next week
with temperatures 5-10 degrees above normal for this,
climatologically the hottest time of the year. A large trough of low
pressure will move into the Pacific Northwest later in the week, and
may eventually bring some relief from the heat. However, there is
uncertainty as to its evolution at this time. As such there is
low confidence in its timing and impacts.

&&

.AVIATION...For Harry Reid...

Showers and thunderstorms will begin to form in the higher
terrain to the west and south of the Las Vegas Valley around 19Z.
As thunderstorm activity spreads into the valley, expect strong
gusty winds from their direction. The direction will likely favor
the southwest due to terrain-driven activity, but could ultimately
come from any direction that storms form this afternoon. Shower
and thunderstorm chances diminish after sunset, with winds
returning to diurnal patterns through the evening and overnight
hours. A return of thunderstorms Friday afternoon will begin over
the western and southern mountains, with less than 20 percent
chance of formation over the terminal.

For the rest of southern Nevada, northwestern Arizona, and
southeastern California...

Thunderstorms expected at and around all TAF sites this
afternoon, with best chances between 19Z and 03Z. Expect strong,
gusty winds from the direction of storms, particularly near Las
Vegas Valley TAF sites and KDAG where gusts over 35 kts will be
possible. Winds return to diurnal trends overnight. Shower and
thunderstorm chances will return Friday afternoon, with impacts
expected at all TAF sites including heavy rain and locally strong
wind gusts. &&

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Berc
AVIATION...Soulat

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 18, 1:24 PM PDT, 4 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
124 PM PDT Thu Jul 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Flash Flood      1 SSE Sam Boyd Stadium  36.08N 115.01W
07/18/2024                   Clark              NV   Trained Spotter

            Trained spotter reports flooding with a
            couple of inches flowing in the streets and
            water accumulating in backyards.

&&

MS
Local storm report, Jul 18, 1:49 PM PDT, 3 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
149 PM PDT Thu Jul 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     Tstm Wnd Gst     1 S Sam Boyd Stadium    36.07N 115.02W
07/18/2024  M60 MPH          Clark              NV   Mesonet

            North Henderson sensor gusted to 60 mph due
            to a nearby thunderstorm at 1310.

&&

VARIAN

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.